Alert archive / Georgia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 80, NWS Columbia, SC

May 17, 2003Burke County, Georgia

NWS Columbia, SC issued this severe thunderstorm warning at May 17, 2003, 6:05 PM EDT for Burke County, Georgia. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2003, 6:05 PM EDT (22:05 UTC)
Expired
May 17, 2003, 6:45 PM EDT
In force
40 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

County Burke County, GA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 17, 2:00 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 10.1 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2003-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1582 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2003-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1582 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
483 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

257 
WUUS52 KCAE 172205
SVRCAE
GAC033-172245-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
605 PM EDT SAT MAY 17 2003

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
    SOUTHWESTERN BURKE COUNTY IN EAST CENTRAL GEORGIA

* UNTIL 645 PM EDT.

* AT 600 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES NORTHWEST OF MIDVILLE..MOVING EAST AT
  20 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
    MIDVILLE.

A TORNADO WATCH IS IN EFFECT FOR THE WARNED AREA. REMEMBER...SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED
WARNING.

THIS STORM WILL PRODUCE DAMAGING WINDS IN EXCESS OF 55 MPH AND 1.00 
INCH SIZE HAIL.

LAT...LON 3300 8246 3277 8243 3285 8191 3312 8195

AWP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:48 PM EDT, 3 hours 17 minutes earlier.

Area forecast discussion, May 17, 2:48 PM EDT, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
248 PM EDT SAT MAY 17 2003

DISC:  BOUNDARY OF WARM MOIST AIR ACROSS THE CSRA AND COOLER MORE
STABLE AIR ACROSS THE CENTRAL AND NORTHERN PORTIONS AS SET UP AREA
ALONG THE SAVANNAH RIVER FOR SEVERE WEATHER. BOTH ETA/GFS SIMILAR
IN HANDLING SYSTEMS OVER THE NEXT COUPLE OF DAYS...ALTHOUGH BOTH
DIFFER ON STRENGTH OF WEDGE OF COOL AIR ACROSS THE AREA. WILL
GENERALLY HAVE TO WITH A BIT OF A COMPROMISE WITH FORECAST. CLOSED
LOW ACROSS THE LWR MS RIVER VALLEY EXPECTED TO CONTINUE MOVING
SLOWLY TO THE SE. MEANWHILE AT THE SURFACE HIGH PRESSURE ACROSS ERN
CANADA/NEW ENGLAND WILL BUILD DOWN ACROSS THE AREA. GFS A BIT MORE
AGGRESSIVE WITH THIS SCENARIO BY MONDAY...DUE TO SURFACE DEVELOPMENT
OFF THE CAROLINA COAST. ETA DOES NOT INDICATE THIS. CHALLENGE OF
POPS AND TEMPS THROUGH THE NEXT FEW DAYS. GUIDANCE AND LOCAL
EQUATIONS FAIRLY SIMILAR THROUGH THE PERIOD...BUT WEDGE TEMPERATURES
INDICATE A DOWNWARD TREND WILL BE NEEDED EACH DAY. WILL STAY CLOSE
TO CONSENSUS FOR POPS THROUGH THE PERIOD.

EXTENDED...LOOKS TO BE A BIT UNSETTLED THROUGH THE PERIOD WITH
TROFINESS DEVELOPING ACROSS THE EAST AND CLOSED LOW SETTLING IN
ACROSS THE GREAT LAKES FOR THE UPCOMING WEEKEND. EXPECT ABOVE NORMAL
PCPN AND BLO NORMAL TEMPS.

FCSTID =   77
CAE   66  76  64  74 /  40  50  50  40
AGS   65  78  64  76 /  50  60  50  50
SSC   65  75  63  73 /  40  50  50  40
OGB   65  77  64  75 /  50  50  50  50

.CAE...
GA...NONE.
SC...TORNADO WATCH UNTIL 800 PM EDT SATURDAY FOR ZONES SCC003...
SCC011...SCC037...SCC065.

LCV
Hazardous weather outlook, May 17, 5:00 AM EDT, 13 hours 5 minutes before
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-171200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
500 AM EDT SAT MAY 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...

AN ISOLATED SEVERE THUNDERSTORM POSSIBLE MID AFTERNOON THROUGH MID
EVENING SOUTH MIDLANDS AND EAST CENTRAL GEORGIA.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

RCC

In the hours before

Special weather statement, May 17, 3:46 PM EDT, 2 hours 19 minutes before
SCZ035-GAZ040-063>065-077-172146-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
346 PM EDT SAT MAY 17 2003

SCATTERED STRONG STORMS WILL MOVE INTO BURKE...MCDUFFIE...LINCOLN
AND RICHMOND COUNTIES BETWEEN 4 AND 5 PM. THESE STORMS WILL PRODUCE
HAIL TO ONE HALF INCH AND WIND GUSTS TO 45 MPH AS THEY MOVE TO THE
NORTHEAST AT 15 MILES PER HOUR.

A TORNADO WATCH IS IN EFFECT UNTIL 8 PM FOR THE CENTRAL SAVANNAH
RIVER AREA.
Special weather statement, May 17, 5:50 PM EDT, 15 minutes before
GAZ063>065-077-172345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
550 PM EDT SAT MAY 17 2003

SCATTERED STRONG STORMS WILL MOVE INTO BURKE...MCDUFFIE AND RICHMOND
COUNTIES BETWEEN 6 AND 7 PM. THESE STORMS WILL PRODUCE HAIL TO ONE
HALF INCH AND WIND GUSTS TO 45 MPH AS THEY MOVE TO THE NORTHEAST AT
15 MILES PER HOUR.

A TORNADO WATCH IS IN EFFECT UNTIL 8 PM FOR THE CENTRAL SAVANNAH
RIVER AREA.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 6:44 PM EDTSevere Thunderstorm WarningCAEBurke46 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.